Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Flagstaff, AZ

July 15, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 15, 2018, 3:39 PM MST for Yavapai County, Arizona. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2018, 3:39 PM MST (22:39 UTC)
Expired
Jul 15, 2018, 9:45 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 99 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:45 PM MSTFLASH FLOOD3 Sw Prescott Valley, AZLYNX CREEK IMMEDIATELY UPSTREAM OF FAIN LAKE (IN FAIN PARK) WAS EXPERIENCING FLASH FLOOD CONDITIONS THAT WERE CAUSING THE CREEK WATER TO FLOW OUT OF THE BANKS. THE FLOODING CONTINUED, AS FAR UPSTREAM AS COSTCO, AS LYNX CREEK RUNS PARALLEL TO US HWY 169.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WGUS55 KFGZ 152239
FFWFGZ
AZC025-160145-
/O.NEW.KFGZ.FF.W.0019.180715T2239Z-180716T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
339 PM MST SUN JUL 15 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County Fain Park area of Prescott Valley in west central 
  Arizona...

* Until 645 PM MST

* At 337 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lynx Creek downstream of Fain Lake.

This includes the following streams and drainages...Lynx Creek and
Agua Fria River.

This includes State Route 69 between mile markers 282 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3457 11224 3454 11224 3456 11234 3458 11236

$$

JDS
2 follow-up statements
635 
WGUS55 KFGZ 160133
FFWFGZ
AZC025-160445-
/O.EXT.KFGZ.FF.W.0019.000000T0000Z-180716T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
633 PM MST SUN JUL 15 2018

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 945 PM MST

* At 630 PM MST, heavy rain fell earlier this afternoon with one to 
  two inches of rain reported. Over three feet of water has been 
  reported traveling down the Fain Lake spillway. Flash flooding is 
  already occurring. Water levels are expected to recede later this 
  evening.

* Some locations that will experience flooding include...
  Lynx Creek downstream of Fain Lake.

This includes the following streams and drainages...Lynx Creek and
Agua Fria River.

This includes State Route 69 between mile markers 282 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3457 11224 3454 11224 3456 11234 3458 11236

$$

TPS
292 
WGUS75 KFGZ 160444
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
944 PM MST SUN JUL 15 2018

AZC025-160453-
/O.EXP.KFGZ.FF.W.0019.000000T0000Z-180716T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
944 PM MST SUN JUL 15 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 945 PM
MST SUNDAY...

Flood waters are receding with the Lynx Lake Levee having fallen to 
1.9 feet as of 930 pm. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3457 11224 3454 11224 3456 11234 3458 11236

$$

TPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:38 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 15, 2:38 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
238 PM MST Sun Jul 15 2018

.SYNOPSIS...The monsoon weather pattern will continue over
Arizona through next week, with daily rounds of showers and
thunderstorms. The main threat with storms today will be heavy
rainfall and localized flooding.

&&

.DISCUSSION...Little change in the weather pattern is expected
over the next week, with weak flow and only minor changes in the
position and intensity of the high parked over the SW. We expect
the robust monsoon conditions to continue through the forecast
period, with PW values continuing to run well above average - at
or above 1" for the Flagstaff area. Long range ensembles are
hinting at some drying by next weekend, but certainly not enough
to significantly diminish the threat of significant thunderstorms
each day.

With soils becoming more and more saturated across N. Arizona, the
daily threat of flash flooding will persist with the thunderstorms
forming the area.

Today's forecast is on track, with heavy rain and high rainfall
rates (2-3" / hr) reported across the area. We'll continue the
Flash Flood Watch through 7 PM MST. Primary threat area this
afternoon and evening will lean toward Yavapai County, where
instability (CAPES to 2500) will engender the production of
additional thunderstorm activity.

&&

.AVIATION....For the 00Z package...SCT to NMRS storms over and
southwest of the Mogollon Rim will persist this evening. Storms
less numerous over NE Arizona. Expect storms to diminish after
03z with isolated showers continuing through the overnight hours.
-SHRA/-TSRA will form over higher terrain again on Monday after
18Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The monsoon pattern will continue, with scattered
to numerous thunderstorms and a threat of heavy rain each
afternoon/evening through Saturday. Light winds will produce slow
moving storms with the potential for heavy rainfall. Atmospheric
moisture may decrease late in the week, and could lead to less
thunderstorm coverage by the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST
this evening FOR AZZ004>008- 012>018-037-038.

&&

PUBLIC...BAK/JJ
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 15, 10:50 AM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 AM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      7 NE K'AI'BII'TO        36.66N 110.97W
07/14/2018                   COCONINO           AZ   DEPT OF HIGHWAYS

            FLASH FLOODING CAUSED A BRIDGE TO WASHOUT
            LIKELY NORTH OF AZ HWY 98 ALONG INDIAN ROUTE
            6330 FROM A SEVERE THUNDERSTORM THAT PASSED
            TO THE WEST OF THE WASHOUT LOCATION. THE
            PICTURES AND REPORT WERE PROVIDED BY A
            MEMBER OF THE ROADS DEPARTMENT OF NAVAJO
            NATION.

&&

NL
Local storm report, Jul 15, 11:15 AM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1115 AM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       10 SSW SECOND MESA      35.66N 110.57W
07/15/2018  E1.60 INCH       NAVAJO             AZ   OFFICIAL NWS OBS

            HEAVY RAIN CAUSED WATER IN THE POLACCA WASH
            (GAUGE POLA3) NEAR SECOND MESA TO RISE BY
            1.61 FEET BETWEEN 1000 Z (AT 5.81 FEET) ON
            AND 1025 Z (AT 7.42 FEET). BY 1730 Z, WATER
            BEGAN TO RECEDE AT POLA3, TO A RECORDED
            LEVEL OF 6.91 FEET.

&&

NL
Local storm report, Jul 15, 1:18 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
118 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       1 SW FLAGSTAFF MALL     35.21N 111.60W
07/15/2018  E2.50 INCH       COCONINO           AZ   PUBLIC

            HEAVY RAINS LEADING TO REPORTS OF URBAN AND
            SMALL STREAM FLOODING FOR THE EAST FLAGSTAFF
            AREA. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 45 MINUTES.

&&

NL
Local storm report, Jul 15, 1:31 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
131 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLASH FLOOD      2 E DOWNTOWN FLAGSTAFF  35.19N 111.61W
07/15/2018                   COCONINO           AZ   PUBLIC

            FLOODED URBAN ROADWAYS AND LOW-LYING AREAS
            IN MUCH OF EAST FLAGSTAFF. VIDEO
            DOCUMENTATION OF A FLASH FLOOD AT THE
            INTERSECTION OF BUTLER AVE AND FOURTH
            STREET.

&&

NL
Local storm report, Jul 15, 2:25 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HEAVY RAIN       1 ESE DOWNTOWN FLAGSTAF 35.19N 111.62W
07/15/2018  M2.06 INCH       COCONINO           AZ   TRAINED SPOTTER

            HEAVY RAINFALL OF 2.06" WAS REPORTED BY A
            TRAINED SPOTTER OVER A TWO HOUR PERIOD IN
            EAST FLAGSTAFF. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 2 HOURS.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:22 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 14, 6:08 PM MSTSpecial Weather StatementFGZNavajo22 min
Jul 14, 6:26 PM MSTSpecial Weather StatementFGZ34 min
Jul 14, 6:30 PM MSTSpecial Weather StatementFGZApache30 min
Jul 14, 6:44 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Jul 14, 7:14 PM MSTFlash Flood WarningFGZApache3 hr
Jul 14, 10:40 PM MSTFlash Flood WarningFGZCoconino10 hr
Jul 15, 6:39 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai13 hr
Jul 15, 12:47 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 15, 1:02 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 15, 2:01 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Jul 15, 2:29 PM MSTFlash Flood WarningFGZYavapai4 hr
Jul 15, 2:42 PM MSTFlash Flood WarningFGZApache3 hr
Jul 15, 2:52 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 15, 2:59 PM MSTFlash Flood WarningFGZApache4 hr
Jul 15, 3:56 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 15, 4:42 PM MSTSpecial Weather StatementFGZYavapai48 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.